Archive \ Volume.7 2016 Issue 3

Vancomycin‑induced nephrotoxicity with unusual high serum trough level in a critically ill young patient

Yi Xin Cheng , Chee Ping Chong
Abstract

Vancomycin‑induced nephrotoxicity (VIN) occurs more commonly in the elderly, and the reported serum trough levels seldom exceed 80 mg/L. We present a case of VIN with serum trough levels exceeding 100 mg/L in a critically ill young patient with initially normal kidney function. The patient was admitted to the Intensive Care Unit after a motor vehicle accident. Vancomycin was initiated for methicillin‑resistant Staphylococcus aureus infection localized in his cerebrospinal fluid. Vancomycin was administered for another 16 days, during which the serum trough levels remained below 10 mg/L, and the renal function tests were normal. After an increment in the vancomycin dose on day 17 from 750 mg every 6 h to 1 g every 6 h, the patient developed acute kidney injury during which his vancomycin trough level was 110.73 mg/L. The acute kidney injury resolved approximately 2 weeks after the discontinuation of vancomycin therapy. The present case highlights that critically ill patients on prolonged vancomycin therapy should be closely monitored, and dose increments should be made cautiously regardless of whether the patient is of young age or has low serum trough levels or normal renal function.